So they're pulling all the infants' cough and cold medications. It'll be the children's formulations next; the days of liquid cold medicines may soon be over.
The news articles on the subject have all been driving me crazy. Take a look at this article from the Associated Press, or this one from the New York Times. (What I heard on NPR this afternoon wasn't any better.) Patterns of misuse, "the medicines don't help," deaths after taking antihistamines and decongestants... what's missing from these stories?
I'll tell you what's missing. None of these stories mention the words dextromethorphan, pseudoephedrine, phenylephrine, guaifenesin, or diphenhydramine. These are the common active ingredients (besides acetominophen and ibuprofen) that appear in various combinations in "cough and cold medicines." None of these stories tell you which active ingredients are implicated in overdoses. None of these stories tell you whether all of these active ingredients have been found to be ineffective in children, or whether it's just some of them.
I was reading this story to Mark and his answer was, "If they are claiming that pseudoephedrine doesn't relieve symptoms, they're on crack." No kidding. I could believe that of dextromethorphan or guaifenesin or phenylephrine, but not pseudoephedrine. My second child, Milo, was a "lungy" baby. Every time he caught a cold, it sounded like pertussis. Half a dozen times in his first year I sat up with him, keeping him upright so his breathing wasn't strangled-sounding. What helped? Children's pseudoephedrine. Nothing else. And it helped a lot. So I was startled to read that several of the withdrawn medications are formulations of pseudoephedrine alone. Taken with the news articles it seemed to imply that pseudoephedrine is no better than a placebo. This hasn't squared with our experience. It is a pretty damn good placebo.
I am not one to confuse "data" with the plural of "anecdote," but neither do I confuse AP or NYT writers with peer reviewers, so I dug briefly around and discovered that indeed, pseudoephedrine has never been shown ineffective in children. It has been shown effective in adults and has never been studied in children:
The best studied oral agent in adults, both as a single and combination ingredient, is pseudoephedrine. It is most commonly taken to relieve congestion and rhinorrhea associated with upper respiratory infections (URIs). The majority of the evidence from adult studies...do support a modest reduction of signs and symptoms associated with URIs reported both subjectively and objectively, with single doses of the drug. Notably, however, there is limited evidence supporting multiple doses over the course of an illness as well as an absence of supportive pediatric data. ...
The few pediatric studies that have been conducted have failed to document beneficial effects of any of the compounds studied. Two studies evaluated oral antihistamine-decongestant combinations and found them no better than saline placebo ( Hutton N, et al. J Pediatr.1991 ;118:125 -130[Medline] ; Clemens C, et al. J Pediatr.1997 ;130:463 -466[Medline] ). Two others found no beneficial effects of topical phenylephrine ( Bollag U, et al. Helv Paediat Acta.1984 ;39:341 -345[Medline] ; Turner RB, et al. Pediatr Infect Dis J.1996 ;15:621 -624[Medline] ). Notably, none of these pediatric investigations studied drugs containing pseudoephedrine.
[Emphasis mine.] In other words, phenylephrine doesn't work -- apparently -- but no one can yet say that of pseudoephedrine.
OK, so if nobody has shown that pseudoephrine doesn't work in children, then why are they pulling it?!? It's getting lumped in with all the other cough-n-cold stuff. In the absence of evidence to the contrary, why can't I as a parent make the choice to use what we've seen works really well?
I have two theories.
One theory is that there are a lot of people who would like to see pseudoephedrine disappear completely, because then it would get a lot harder to make meth. It's already behind the counter for that reason (which is annoying enough).
The other theory is that this is another case of The Government Thinks The American People Can't Handle Complicated Instructions.
I suspect that this is for the same sort of reason that they decided to make the food pyramid nice and friendly by labeling all fats equally bad for you, which any lipid chemist can tell you is an outright falsehood. It was easier for the government to say "Dietary fat's bad! Avoid it!" then to lay out the truth: (a) artificial trans fats are bad and (b) saturated fats appear to raise blood cholesterol and (c) medium-chain fatty acids, saturated or not, have beneficial effects and (d) polyunsaturated fats raise the good cholesterol... so we got the simple, wrong version.
Now all of a sudden, all cough and cold remedies are unhelpful. That is SOOOO much easier than developing better labeling, or rectifying the overdose-waiting-to-happen situation in which "children's liquid suspensions" are less concentrated than "infant's drops" formulations, or -- heaven forbid! -- actually using long scary words like "dextromethorphan" in a news story.
UPDATE. I am particularly interested in comparing attitudes about pseudoephedrine to acetaminophen, i.e. "Tylenol," which in my mind is a valuable comparison because it is very frequently given to children and is extremely dangerous in overdose; it'll destroy your liver pretty quickly.
Pseudoephedrine has been involved in at least three infant deaths, according to this 2005 link from the CDC. One infant got a double dose of pseudoephedrine because he was given two medications that both contained pseudoephedrine as well as, apparently, carbinoxamine, dextromethorphan, and acetominophen. The other two had been given, respectively, pseudoephedrine and carbinoxamine; and pseudoephedrine, dextromethorphan, and acetominophen. Hard to say which drug caused each death; the coroners blamed "cough and cold medication."
What about acetominophen?
This annual report from the American Association of Poison Control Centers is chock full of interesting information. (I love poison control centers. They are one of the few "healthcare agencies" that actually dispense useful and accurate information to the public. Wonder why they don't seem to be worried someone will sue them?) In 2005, analgesics were implicated in more "exposures" of children under 6 than were cough and cold medications. This does not, of course, mean they were the most toxic. Analgesics (e.g., acetominophen) are also the most common cause of adult exposures and the category that is most commonly associated with poisoning death in all categories -- 696 cases in 2005, vs. 18 cases that involved cold and cough medications. They are, I'll bet, the most common stuff in the medicine cabinet, which undoubtedly increases the risk that someone will poison themselves with them.
It is sobering to get to the table in the back -- page 29 in the .pdf, about 831 in the page numbering -- and see the long, long list of acetominophen deaths, including many suicides. (Yes, it doesn't mean that acetominophen is more dangerous. It probably only means that it's more common. Is it hundreds of times more common?) Scroll down to page 61/863 and look at the list of poisonings from cough and cold medications. It is a hell of a lot shorter.
I wish the articles would clarify the several different issues -- overdose risks from combining products that have ingredients in common, overdose of single products, deaths from taking recommended doses, and balancing these risks against taking medicines that do show benefits vs. medicines that are shown not to work.
Recent Comments